By Sarah Jane Schwarzenberg, MD, Director, Pediatric Gastroenterology, Hepatology and Nutrition, University of Minnesota Masonic Children’s Hospital and Sameer Gupta, MD, Division of Pediatric Critical Care, University of Minnesota Masonic Children’s Hospital
Case: A 15-year-old boy presented to the Emergency Department with his parents. He had been seen in an Urgent Care for vomiting and was found to have elevated liver enzymes (ALT 415, AST 475). As part of the standard panel of questions in the ED he was asked if he had thoughts of harming himself. He replied that he had such thoughts in the past, but not now. Because of this response he was questioned by a nurse and a pediatric resident with his parents out of the room. He denied self-harm, and stated he was in psychotherapy because of depression. He repeatedly denied use of acetaminophen.
His vomiting resolved after IV fluids. His liver enzymes decreased by 20 percent over 18 hours, and he was discharged with a diagnosis of viral gastroenteritis.
Two months later he attempted suicide with acetaminophen. He was hospitalized with a mild hepatopathy that quickly resolved. He admitted that the initial admission 2 months prior was the result of a similar suicide attempt with acetaminophen, during a time when he was not taking his anti-depressants.
Question: Can we determine, at presentation to the ED, that elevated liver enzymes are the result of acetaminophen toxicity and recognize a suicide attempt in a child with a history of depression?
Study of a large cohort of children with acute liver failure showed that 11-12 percent who had liver failure of indeterminate etiology had occult acetaminophen toxicity (Alonso et al. J Pediatr Gastroenterol Nutr [Epub ahead of print, PMID: 25079486]). Among children with a known cause of hepatic failure, 6 percent had evidence of toxic levels of acetaminophen ingestion. Unrecognized overdose of acetaminophen can occur when families are lax in monitoring doses of drugs or when multiple acetaminophen containing products are given to the same child or in suicide attempts.
Acetaminophen has a half-life of 2-18 hours (depending on the dose taken); because of that, an acetaminophen level may not be beneficial when trying to detect modest overdoses at the time of symptoms.
There are many causes for modest increases in liver enzymes. However, in a teenager with a history of depression, elevated enzymes should raise suspicion of self-induced acetaminophen toxicity. The lack of a reliable assay for children presenting more than a day after ingestion of acetaminophen means a high level of suspicion must exist and a negative history should not preclude considering intentional overdose. Mild cases of overdose, such as the case presented, result in reversible liver injury, but are important warning signs of a seriously depressed child.